Virginia, 2006

Flash Flood in Virginia, July 11, 2006

July 11, 2006 · NWS RNK · 1 event in 1 county or zone

A heavy rain producing thunderstorm dropped 3 to 5 inches of rain in the Oriskany area. This amount of rain in a short period of time caused Craig Creek to rise rapidly out of its banks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A heavy rain producing thunderstorm dropped 3 to 5 inches of rain in the Oriskany area. This amount of rain in a short period of time caused Craig Creek to rise rapidly out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 6:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 11, 6:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT TUE JUL 11 2006

.AVIATION...

CONVECTION DIMINISHING AND MOVING NORTHEAST AWAY FROM TAF
SITES...WITH A FEW SHRA/TSRA STILL POSSIBLE SOUTH OF LYH BEFORE
00Z THIS EVENING.

OVERNIGHT...EXPECT A BKN V SCT AC/CS DECK. THIS WILL LIMIT FOG
FROM BECOMING DENSE. HOWEVER...THE MOIST GROUND FROM RAINFALL AND
ANY BREAKS IN CLD COVER WILL ALLOW VSBYS TO DROP TOWARD 1SM TO 2SM
AT LYH...DAN AND LWB AROUND 09Z.

FOG WILL LIFT INTO VFR HAZE BY MID MORNING WEDNESDAY. EXPECT
ANOTHER DAY OF CU DEVELOPMENT...WITH SCATTERED TSRA ACROSS THE
MTNS DURING THE AFTERNOON. DUE TO SCT COVERAGE...ONLY INTRODUCED
CB TO BLF/LWB.

&&

.PREV DISCUSSION...
 (ISSUED 517 PM EDT TUE JUL 11 2006)

SHORT TERM /REST OF TONIGHT/...

EARLY UPDATE TO ACCOUNT FOR BETTER THAN PREVIOUSLY ADVERTISED
PRECIPITATION CHANCES HEADING INTO THE EARLY EVENING PRIMIARLY IN
THE LEWISBURG TO BLACKSBURG TO ROANOKE TO HOT SPRINGS AREA. NO
OTHER CHANGES AT THIS TIME.

PREV DISCUSSION...
 (ISSUED 320 PM EDT TUE JUL 11 2006)

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

SCTD TSTMS SHOULD DIMINISH SLOWLY WITH HEATING THIS EVENING WITH
BULK OF ENERGY NORTHWEST OF THE REGION.  HOWEVER MODELS INDICATING
RELATIVELY HIGH MID LEVEL MOISTR LINGERING OVER THE FCST AREA INTO
THE MORNING HOURS WED.  THIS COULD RESULT IN RATHER CLOUDY
CONDITIONS FOR THE FIRST HALF OF THE DAY AND A LATER START TO TSTMS
IN THE AFTN. ONCE CONVECTION DOES START...NOT EXPECTING MUCH
COVERAGE DUE TO LACK OF TRIGGERS.

DESPITE MORE CLOUDS TMR...VERY WARM AND MUGGY START TO THE DAY WILL
ALLOW AFTERNOON TEMPS TO WARM TO ABOVE NORMAL LEVELS...MID TO UPPER
80S FROM THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY TO LOWER 90S EAST
INTO THE PIEDMONT. MORNING CLOUDS AND BEST CHANCE FOR SHOWERS TO
POSSIBLE KEEP THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS IN THE
LOWER TO MID 80S.

LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

SLOW MOVING FRONTAL BOUNDARY TO MOVE CLOSER TO THE AREA AND BRING AN
INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. WITH
EACH PASSING WAVE...THIS BOUNDARY WILL SINK EVER SO SLOWLY TO THE
SOUTH. MODELS ARE PLACING THIS BOUNDARY SOME WHERE IN VIRGINIA ON
FRIDAY...THEN WASHES IT OUT AND IT BECOMES A LEE TROUGH THROUGH THE
WEEKEND. WITH A TROUGH IN THE VICINITY...TYPICAL SUMMER TIME
CONVECTION POSSIBLE IN THE AFTERNOON AND EVENING.

FOR NEXT WEEK...12Z GFS PUSHING FRONT THROUGH THE REGION ON MONDAY
BUT THE 06Z GFS KEPT A SURFACE TROUGH IN THE EAST. IF 12Z GFS IS
CORRECT...WE WILL HAVE A BRIEF DRY PERIOD ON MONDAY AND TUESDAY. IF
06Z GFS IS CORRECT...WE WILL MAINTAIN A SUMMER TIME FORECAST WITH
AFTERNOON AND EVENING THUNDERSTORMS. STUCK CLOSE TO HPC GUIDANCE WHO
STUCK CLOSELY TO THE ECMWF WHICH KEEPS DIURNAL CONVECTION IN THE
AREA LIKE THE 06Z GFS.

AVIATION...

BEST CHC OF SCTD TSTMS THIS AFTN AND EVE AT BLF AND LWB...AND CELLS
ARE ALREADY DEVELOPING SOUTH OF BLF. COVERAGE SHOULD BE SLIM ENUF TO
WARRANT A VCNTY MENTION IN TAFS. OTHERWISE SOME MVFR HAZE AT TIMES
WHICH WILL BECOME MORE WIDESPREAD TOWARD SUNSET. BKN TO OVC AC/CI
SHOULD KEEP FOG ABOVE IFR CATEGORY OVERNIGHT. &&

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, Jul 11, 3:54 AM EST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 AM EDT TUE JUL 11 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-120900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
454 AM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED WIND
DAMAGE ACROSS THE AREA THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THURSDAY.

11

In the hours before

Special weather statement, Jul 11, 2:28 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT TUE JUL 11 2006

NCZ019-112055-
WILKES-
328 PM EDT TUE JUL 11 2006

...HEAVY RAINS OVER WESTERN WILKES COUNTY...

THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN MOVING SLOWLY NORTHEAST
ALONG THE EASTERN EDGE OF THE BLUE RIDGE...FROM SUMMIT TO ABSHERS.
RADAR HAS ESTIMATED THAT BETWEEN ONE AND A HALF TO TWO INCHES HAS
FALLEN SINCE 230 PM NEAR WILBAR. THOSE OF YOU WHO LIVE NEAR WILBAR...
AND WEST TO THE BLUE RIDGE...CAN EXPECT PONDING WATER ON THE ROADS...
AS WELL AS OVERFLOWING DITCHES AND CULVERTS. THIS WILL CREATE
TRICKY DRIVING CONDITIONS. IF YOU ENCOUNTER A LOW FLOODED ROADWAY...
DO NOT CROSS IT. TURN AROUND...DONT DROWN.

EXPECT THE THUNDERSTORMS TO DIMINISH BY 500 PM.

05
Special weather statement, Jul 11, 3:24 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT TUE JUL 11 2006

NCZ019-112130-
WILKES NC-
424 PM EDT TUE JUL 11 2006

...STRONG STORMS MOVING ACROSS THE FOOTHILLS...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF RONDA...OR ABOUT OVER ROARING
RIVER...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...RONDA AT 435 PM EDT...PLEASANT HILL AT 505 PM EDT...AND
BENHAM AT 520 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS IN THE PATH OF
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP
Special weather statement, Jul 11, 3:45 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT TUE JUL 11 2006

WVZ043-044-112115-
MONROE WV-SUMMERS WV-
445 PM EDT TUE JUL 11 2006

...THUNDERSTORM WITH GUSTY WINDS TO AFFECT SOUTHEAST WEST VIRGINIA...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF PETERSTOWN...OR ABOUT 2 MILES
SOUTH OF BOZOO...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...RED SULPHUR SPRINGS AND INDIAN MILLS AT 500 PM
EDT...LINDSIDE AT 510 PM EDT...AND RAINES CORNER AT 515 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING AND WINDS GUSTING UP TO 45 MPH
IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Botetourt

When
July 11, 6:30 PM EST to 7:00 PM EST
Where
Botetourt County, Oriskany
Reported by
DEPT OF HIGHWAYS
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522462.